Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS North Platte, NE

May 23, 2021Blaine County, Loup County, Nebraska

NWS North Platte, NE issued this special weather statement at May 23, 2021, 10:50 PM CDT for Blaine County, Loup County, Nebraska. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2021, 10:50 PM CDT (03:50 UTC)
Expired
May 23, 2021, 11:30 PM CDT
In force
40 min
Issued by
NWS North Platte, NE

Counties Blaine County, NE, Loup County, NE

The radar

The North Platte radar (KLNX), 91 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 930 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
930 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.5
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted.

778 
WWUS83 KLBF 240350
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
1050 PM CDT Sun May 23 2021
 
NEZ026>028-037-038-240430-
Loup NE-Custer NE-Garfield NE-Blaine NE-Logan NE-
1050 PM CDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR LOUP...SOUTHEASTERN LOGAN...
WESTERN GARFIELD...NORTHERN CUSTER AND BLAINE COUNTIES UNTIL 1130 PM
CDT...

At 1049 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Rose to 11 miles north of
Victoria Springs State Recreation Area to 9 miles northwest of
Callaway. Movement was east at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Broken Bow, Burwell, Taylor, Brewster, Arnold, Sargent, Merna,
Anselmo, Dunning, Comstock, Victoria Springs State Recreation Area,
Calamus Reservoir State Recreation Area, Weissert, Lillian, Logan,
Milburn, Milburn Diversion Dam State Wildlife Management Area, Fox
Bayou, Almeria Meadow State Wildlife Management Area and Walworth.

This includes the following highways...
 Highway 183 between mile markers 99 and 146.
 Highway 2 between mile markers 237 and 276.
 Highway 92 between mile markers 236 and 273.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4174 9913 4174 9921 4160 9921 4140 9935
      4142 10045 4174 10014 4208 10004 4206 9907
TIME...MOT...LOC 0349Z 278DEG 23KT 4207 9966 4177 9972 4141 10001 

$$

Buttler

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at May 23, 6:20 PM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, May 23, 6:20 PM CDT, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
620 PM CDT Sun May 23 2021

.SHORT TERM...(This evening through Monday night)
Issued at 205 PM CDT Sun May 23 2021

Deep southerly flow continues across wrn and ncntl Nebraska this
afternoon. A Pacific cold front has cleared the Colorado front range
and the Laramie Ranges triggering thunderstorm activity which will
carry east into wrn Nebraska this evening. There is also a small
zone of warm air advection across sern Colorado triggering storms
south of Pueblo Colorado. The storm activity across ern WY and Colo
should grow upscale into the deep moisture across wrn Nebraska this
evening producing at least scattered storms and a solid line of
storms appears likely north of Interstate 80.

A couple of hindrances may limit the magnitude of the severe
weather across wrn Nebraska tonight. Winds aloft, although very
strong, are unidirectional supporting storm splitting and the warm
air advection ahead of the Pacific cold front appears limited to
sern Colorado- aimed at nwrn KS and swrn Nebraska. The RAP model
suggests the shear is too strong to sustain supercells.

On the other hand, the RAP shows two distinct meso circulations
forming across swrn Nebraska and swrn SD which could maintain severe
storm evolution. These circulations are being fed by strong moist
low level winds below 700mb. There is also a well defined h700mb dry
slot or intrusion associated with the storms moving east through wrn
Nebraska and this should produce a cold pool and enhance wind damage
potential. So there are competing forces both in favor or in
disfavor for severe storm development. The severe weather forecast
follows the SPC which, given the strong backing low level winds this
evening, all modes of severe weather, including tornadoes are
possible.

The POP forecast leans on the short term model blend for likely to
definite pops tonight generally along and west of highway 83. East
of highway 83, chance POPs are in place. Some models like the ECM
and SREF weaken the storm activity quickly while other models like
the HREF and NAM maintain storm activity throughout ncntl Nebraska.
WPC suggested up to 1 inch of QPF tonight which locally, could
result in a few 2 inch totals. This is in line with the HRRR which
suggests a few HP storms which could produce a quick 1 to 1 and 1/2
inches of rainfall followed by additional rainfall from weaker storm
activity. All of this storm activity should be east of ncntl
Nebraska by 12z Monday with just and isolated shower chance in the
morning.

SPC has hung a marginal severe weather risk Monday afternoon and
evening across parts of swrn and ncntl Nebraska. This is the result
of the front hanging up across cntl Nebraska. A check on the RAP
model shows this front stationary late Monday but winds at the lower
levels are not backed. Thus the best severe weather potential would
appear to be just to the east of the front as suggested by the SPC.
For these reasons, just a slight chance of thunderstorms are in
place across parts of swrn and ncntl Nebraska.

.LONG TERM...(Tuesday through Sunday)
Issued at 205 PM CDT Sun May 23 2021

An excellent opportunity for severe weather may present itself
Wednesday afternoon and Wednesday night. The NAM shows a warm
front lifting north through wrn Nebraska during the afternoon and
the GFS and NAM show westerly winds h500mb increasing to 40 to 50
kts. The NAM shows some sort of convective complex developing
across nwrn Nebraska by 00z which will likely move east and grow
upscale. Chance to likely POPs are in place Wednesday afternoon
and Wednesday night.

Thunderstorms chances are in place next Saturday. The potential for
severe weather is uncertain given the distance time away from this
rain event. The rest of the forecast is generally dry.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 620 PM CDT Sun May 23 2021

Multiple aviation weather concerns exist during the forecast
period, including severe thunderstorms, strong surface winds, and
low ceilings. A line of strong to severe storms will cross the
region this evening into tonight, which will be capable of very
large hail and damaging winds with gusts exceeding 50 kts. Ahead
of these storms, south/southeast winds will continue to gust
around 30 kts. In the storms wake, surface winds will lighten but
stratus clouds set in, especially in southwest Neb (KLBF). Expect
MVFR to locally IFR ceilings early morning, but should return to
VFR after daybreak.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Snively
Hazardous weather outlook, May 23, 2:31 PM CDT, 8 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
231 PM CDT Sun May 23 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-241945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
231 PM CDT Sun May 23 2021 /131 PM MDT Sun May 23 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

There is an Enhanced Risk for severe thunderstorms to develop in the
Panhandle and northwest Nebraska this evening. Additionally, there
is a Slight Risk for the rest of the Sandhills and southwest
Nebraska. This means the conditions are favorable for storms to turn
severe in both areas. The main impacts are expected to be strong
winds, hail, and heavy rain. There is a chance for an isolated
tornado as well, with the greatest possibility in the Panhandle.
Storms are expected to begin in the Panhandle, and move east through
the evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Another round of thunderstorms is possible Wednesday afternoon into
the evening. However, the potential severe impacts are currently
unknown.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, May 23, 10:10 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1010 PM CDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HEAVY RAIN       3 NW GRANT              40.88N 101.77W
05/23/2021  E2.50 INCH       PERKINS            NE   FIRE DEPT/RESCUE

            ESTIMATED 2 TO 3 INCHES OF RAIN VIA SPOTTER

&&

SNIVELY
Special weather statement, May 23, 10:14 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service North Platte NE
1014 PM CDT Sun May 23 2021

NEZ025>027-037-038-240400-
Loup NE-Custer NE-Thomas NE-Blaine NE-Logan NE-
1014 PM CDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LOUP...SOUTHEASTERN
LOGAN...NORTHWESTERN CUSTER...BLAINE AND EASTERN THOMAS COUNTIES
UNTIL 1100 PM CDT...

At 1013 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northwest of Brewster to 7 miles south
of Dunning to 6 miles southeast of Gandy. Movement was east at 30
mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Stapleton, Brewster, Arnold, Merna, Anselmo, Dunning, Halsey, Gandy,
Purdum, Victoria Springs State Recreation Area, Lillian, Logan,
Milburn, Milburn Diversion Dam State Wildlife Management Area, Fox
Bayou, Almeria Meadow State Wildlife Management Area, Walworth,
Hawley Flats, Shanklin Bluff and Tarboz Lake.

This includes the following highways...
 Highway 183 between mile markers 137 and 147.
 Highway 2 between mile markers 223 and 270.
 Highway 92 between mile markers 223 and 273.
 Highway 83 between mile markers 107 and 121.

LAT...LON 4208 9933 4168 9952 4140 9982 4141 10069
      4171 10039 4208 10032
TIME...MOT...LOC 0313Z 271DEG 25KT 4209 9997 4172 10009 4143 10034

Buttler
Special weather statement, May 23, 10:19 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service North Platte NE
1019 PM CDT Sun May 23 2021

NEZ070-071-240400-
Frontier NE-Hayes NE-
1019 PM CDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR FRONTIER...SOUTHEASTERN LINCOLN
AND EASTERN HAYES COUNTIES UNTIL 1100 PM CDT...

At 1019 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Curtis, moving northeast at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Curtis, Moorefield, Stockville, Medicine Creek Reservoir State
Recreation Area, Maywood, Quick, Willow View Campground, Freedom,
Marengo, Orafino, Bluegill Haven Campground, Red Willow Reservoir
State Recreation Area and Dancing Leaf Earth Lodge.

This includes Highway 83 between mile markers 27 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Nebraska.

LAT...LON 4070 10092 4070 10009 4036 10009 4035 10092
TIME...MOT...LOC 0319Z 219DEG 34KT 4060 10068

Snively
Special weather statement, May 23, 10:33 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service North Platte NE
1033 PM CDT Sun May 23 2021

NEZ038-059-240415-
Custer NE-Lincoln NE-
1033 PM CDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN AND
SOUTHWESTERN CUSTER COUNTIES UNTIL 1115 PM CDT...

At 1032 PM CDT, Doppler radar was tracking a strong thunderstorm over
North Platte Airport, or near North Platte, moving northeast at 45
mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
North Platte, Callaway, Brady, Maxwell, Lake Maloney State Recreation
Area, North Platte Airport, Keith, Cottonwood Canyon State Wildlife
Management Area, Etna, Milldale, Finchville and Birdwood.

This includes the following highways...
 Highway 97 between mile markers 1 and 16.
 Interstate 80 in Nebraska between mile markers 171 and 200.
 Highway 83 between mile markers 68 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central, southwestern and west central Nebraska.

LAT...LON 4139 10092 4140 9981 4105 9991 4105 10022
      4102 10023 4089 10088
TIME...MOT...LOC 0332Z 226DEG 41KT 4111 10070

Snively
Special weather statement, May 23, 10:43 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service North Platte NE
1043 PM CDT Sun May 23 2021

NEZ006>010-240430-
Brown NE-Holt NE-Rock NE-Keya Paha NE-Boyd NE-
1043 PM CDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR ROCK...EASTERN BROWN...WESTERN
HOLT...KEYA PAHA AND WESTERN BOYD COUNTIES UNTIL 1130 PM CDT...

At 1043 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Naper to near Newport to 8 miles southwest
of Rose. Movement was east at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Ainsworth, Bassett, Springview, Atkinson, Stuart, Butte, Long Pine,
Newport, Naper, Rose, Dustin, Burton, Hofeld Lake, Raven, Twin Lakes
State Wildlife Management Area, Hull Lake State Wildlife Management
Area, Thomas Creek State Wildlife Management Area, Duff, Mariaville
and Koshopah.

This includes the following highways...
 Highway 183 between mile markers 149 and 225.
 Highway 20 between mile markers 243 and 296.
 Highway 12 near mile marker 40, and between mile markers 46 and 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4298 9885 4250 9885 4209 9922 4210 10012
      4253 9986 4299 9986
TIME...MOT...LOC 0343Z 269DEG 30KT 4298 9921 4253 9934 4211 9967

Buttler
Special weather statement, May 23, 10:50 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
1050 PM CDT Sun May 23 2021

NEZ026>028-037-038-240430-
Loup NE-Custer NE-Garfield NE-Blaine NE-Logan NE-
1050 PM CDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR LOUP...SOUTHEASTERN LOGAN...
WESTERN GARFIELD...NORTHERN CUSTER AND BLAINE COUNTIES UNTIL 1130 PM
CDT...

At 1049 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Rose to 11 miles north of
Victoria Springs State Recreation Area to 9 miles northwest of
Callaway. Movement was east at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Broken Bow, Burwell, Taylor, Brewster, Arnold, Sargent, Merna,
Anselmo, Dunning, Comstock, Victoria Springs State Recreation Area,
Calamus Reservoir State Recreation Area, Weissert, Lillian, Logan,
Milburn, Milburn Diversion Dam State Wildlife Management Area, Fox
Bayou, Almeria Meadow State Wildlife Management Area and Walworth.

This includes the following highways...
 Highway 183 between mile markers 99 and 146.
 Highway 2 between mile markers 237 and 276.
 Highway 92 between mile markers 236 and 273.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4174 9913 4174 9921 4160 9921 4140 9935
      4142 10045 4174 10014 4208 10004 4206 9907
TIME...MOT...LOC 0349Z 278DEG 23KT 4207 9966 4177 9972 4141 10001

Buttler

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:00 PM CDTSevere Thunderstorm WarningLBFArthur, Garden, Grant, Keith45 min
May 23, 7:04 PM CDTSpecial Weather StatementLBFSheridan41 min
May 23, 7:18 PM CDTSevere Thunderstorm WarningLBFDeuel, Keith, Perkins42 min
May 23, 7:26 PM CDTSevere Thunderstorm WarningLBFCherry, Grant, Sheridan49 min
May 23, 7:39 PM CDTSevere Thunderstorm WarningLBFArthur, Cherry, Grant, Hooker, McPherson51 min
May 23, 7:57 PM CDTSevere Thunderstorm WarningLBFChase, Keith, Perkins63 min
May 23, 7:59 PM CDTSevere Thunderstorm WarningLBFCherry46 min
May 23, 8:24 PM CDTSpecial Weather StatementLBFHooker51 min
May 23, 8:28 PM CDTAreal Flood WarningLBFKeith, Perkins3 hr
May 23, 8:30 PM CDTSpecial Weather StatementLBFMcPherson45 min
May 23, 8:47 PM CDTSpecial Weather StatementLBFCherry43 min
May 23, 8:54 PM CDTSpecial Weather StatementLBFThomas51 min
May 23, 8:59 PM CDTSpecial Weather StatementLBFPerkins46 min
May 23, 9:11 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha49 min
May 23, 9:14 PM CDTSpecial Weather StatementLBFLogan46 min
May 23, 9:17 PM CDTSevere Thunderstorm WarningLBFChase, Hayes, Perkins43 min
May 23, 9:29 PM CDTSpecial Weather StatementLBFBlaine, Logan46 min
May 23, 9:36 PM CDTFlash Flood WarningLBFKeith, Perkins3 hr
May 23, 9:39 PM CDTSpecial Weather StatementLBFLincoln51 min
May 23, 9:56 PM CDTSpecial Weather StatementLBFHayes34 min
May 23, 10:02 PM CDTSpecial Weather StatementLBFBrown, Keya Paha, Rock43 min
May 23, 10:14 PM CDTSpecial Weather StatementLBFBlaine, Logan, Loup46 min
May 23, 10:19 PM CDTSpecial Weather StatementLBFFrontier41 min
May 23, 10:30 PM CDTSevere Thunderstorm WarningLBFFrontier, Lincoln45 min
May 23, 10:33 PM CDTSpecial Weather StatementLBFLincoln42 min
May 23, 10:43 PM CDTSpecial Weather StatementLBFBrown, Keya Paha, Rock47 min
May 23, 11:14 PM CDTSpecial Weather StatementLBFCuster, Frontier46 min
May 23, 11:36 PM CDTSpecial Weather StatementLBFGarfield, Loup39 min
May 23, 11:59 PM CDTSpecial Weather StatementLBFDawson31 min
May 24, 12:13 AM CDTSpecial Weather StatementLBFGarfield, Wheeler47 min
May 24, 6:18 PM CDTSpecial Weather StatementLBFFrontier42 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.